Sorry, but I tend to agree with your doctor; the idea is to do whatever you can to minimize highs, by tweaking doses, eating well, exercise, etc. And I would say the next goal is to spend as little time at high levels as possible. My guess is that you are left feeling so bad because you have been high for awhile? I encourage you to test frequently and learn your ISF to correct a high when it happens. It won't of course bring you down instantly, but will set you on that road.
You also don't say "how high is high"? We're all different but I don't start to feel really lethargic until over 250, and the goal is to spend as little time as humanly possible there or higher, for lots of reasons. But for the unavoidable highs we all suffer with, other than prompt correction, many people exercise to help bring them down though this isn't recommended over 300 (someone correct me if it is more like 350). Also drinking lots of water not only helps bring you down quicker but also reduces the bad feelings you get from dehydration.
Rereading your post I'm wondering if you are talking about more dramatic highs, like 300-500? I can't imagine thinking in terms of IV therapies for less than that. There are some of us who, unfortunately hit those kind of numbers occasionally no matter what we do, but for most of us, they are very rare occurances. You call yourself newbie, so I'm assuming you haven't been at this long. You don't say anything about your insulin regimen, but your doctor is right, getting I:C ratios, basals and ISF's set right will minimize really uncomfortable (and long term damaging!) highs.